Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS North Platte, NE

May 19, 2003Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 19, 2003, 12:47 AM CDT for Frontier County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 12:47 AM CDT (05:47 UTC)
Expired
May 19, 2003, 1:45 AM CDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 190547
SVRLBF
NEC063-190645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 AM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 145 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES SOUTHEAST
  OF STOCKVILLE...OR ABOUT 16 MILES SOUTHEAST OF CURTIS...MOVING
  NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM JUST EAST OF RED
  WILLOW DAM WILL MOVE NORTHEAST TO NEAR STOCKVILLE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  14 MILES SOUTHEAST OF MOOREFIELD AROUND 1255 AM CDT
  OVER EUSTIS AROUND 130 AM CDT
  NEAR STOCKVILLE AROUND 120 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4069 10077 4035 10076 4035 10011 4046 10010
          4046 9999 4070 9999

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:52 PM CDT, 9 hours 55 minutes earlier.

Area forecast discussion, May 18, 2:52 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT SUN MAY 18 2003

CONVECTION AND WINDS MAIN CONCERNS TONIGHT

SCATTERED CONVECTION IGNITING WEST OF LARAMIE WY IN LFQ OF UPPER JET
AT 19Z WITH CONSIDERABLE CLOUDINESS TO THE EAST. CLOUD COVERAGE HAS
OFFSET HEATING WITH CONVECTION TO BE DRIVEN TONIGHT IN CONJUNCTION
WITH FRONTAL PASSAGE AND LIFT INCREASING AS COUPLING OF NORTHERN AND
SOUTHERN STREAM JETS TAKE PLACE AFTER 03Z. STRONG COLD FRONTAL SYSTEM
WILL BE ON THE MOVE SOUTHEAST THIS EVENING AS STRONGER DYNAMICS
DEVELOP EAST. THETA-E RIDGE REMAINS NORTH ACROSS WESTERN NEBRASKA
WITH PLENTY OF FUEL TO WORK WITH ONCE STORMS MOVE IN AND ACROSS
OVERNIGHT. NORTH WINDS ARE EXPECTED TO INCREASE WITHIN A COUPLE OF
HOURS AFTER FROPA PASSAGE AS TEMPERATURE GRADIENT TIGHTENS WITH
SPEEDS TO 20 TO 30 MPH. CONVECTION MOVES ACROSS OVERNIGHT AND STARTS
TO TAPER OFF AFTER 19/15Z.

MONDAY GUSTY NORTHWEST WINDS WILL CONTINUE WITH WIND ADVISORY MOST
LIKELY NEEDED ACROSS THE NORTH CENTRAL. SURFACE HIGH RIDGING
SOUTHEAST ALONG THE HIGH PLAINS WILL INCREASE SUBSIDENCE TO THE EAST
WITH SOME CLEARING TO OCCUR BUT COLD AIR STRATOCUMULUS SHOULD
RAPIDLY REFORM DURING THE AFTERNOON WITH ANY TYPE OF HEATING WITH A
SLIGHT CHANCE OF SHOWERS THROUGH THE AFTERNOON AS COLD POOL SLIDES
EAST.

MONDAY NIGHT RETURN FLOW SETS UP AS HIGH CENTER MOVES INTO NORTH
CENTRAL NEBRASKA. LOW CLOUDS ACROSS THE SOUTHWEST SHOULD OFFSET
COOLING BUT LOWS DROPPING INTO THE LOW TO MID 30S.

TUESDAY ZONAL FLOW ALOFT WILL DO LITTLE TO ERODE THE COOLER
AIRMASS. CLOUDS TO IMPEDE SURFACE HEATING IN THE WEST WHILE LIGHT
WINDS ACROSS THE NORTH CENTRAL WILL PRODUCE LITTLE MIXING WITH
GUIDANCE NUMBERS LOOKING GOOD.

THE EXTENDED PRESENTS SEVERAL CHALLENGES AS POSITION AND STRENGTH
OF UPPER RIDGE WILL IMPACT DEVELOPMENT OF LEESIDE TROUGH AND
ASSOCIATED LOWS TO THE WEST. SURFACE HIGH RIDGING SOUTHWEST ACROSS
THE GREAT LAKES INTO THE SOUTHERN PLAINS WILL GIVE RISE TO
POTENTIAL FOR OVERNIGHT STRATUS FIELD EACH DAY IN SOUTHEAST WIND
FLOW...WENT WITH THE CONSENSUS AND WILL WAIT TO SEE WHAT THE NEXT RUN
BRINGS. CONVECTION POSSIBLE AS RIDGE RUNNERS IMPACT THURSDAY AND
FRIDAY. THEN PATTERN COULD PRESENT DAILY ISOLATED TO WIDELY SCATTERED
CONVECTION IN THE LATE AFTERNOON EVENING AS LAPSE RATES INCREASE IN
THE WEST AND WEAK WIND FLOW ALOFT RESULTS IN SLOW MOVING STORMS
SOUTHEAST. WARMING TREND AHEAD WITH GUIDANCE TOO COOL FOR NEXT
WEEKEND GIVEN H85 THERMAL RIDGE MOVES EAST. TOO MUCH UNCERTAINTY
EXISTS TO START PINPOINTING DOWN LOW POPS FOR NOW AND YIELDED TO
LESSER CLOUD COVERAGE.

.LBF...NONE.

KECK
Hazardous weather outlook, May 18, 10:48 AM CDT, 13 hours 59 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-182045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 AM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.  A COLD FRONT
ACROSS THE NORTHERN HIGH PLAINS WILL PUSH RAPIDLY SOUTH THROUGH THE
OUTLOOK AREA THIS EVENING AND OVERNIGHT.  DEEP LOW LEVEL MOISTURE
WILL REMAIN ACROSS THE AREA ALONG AND AHEAD OF THIS SYSTEM THROUGH
TONIGHT.  THIS WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE DESPITE
THICKER CLOUD COVER OVER THE REGION.  AN UPPER DISTURBANCE MOVING
OUT OF THE ROCKY MOUNTAINS IN COMBINATION WITH THIS SYSTEM WILL
RESULT IN THUNDERSTORMS DEVELOPING OVER THE AREA.  THESE STORMS ARE
EXPECTED TO INITIALLY FORM ACROSS WESTERN NEBRASKA BY EARLY EVENING
BUT WILL THEN FORM A LINE OF STORMS AND SPREAD OVER THE REMAINDER OF
THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND TO A LESSER DEGREE
STRONG WINDS.

BEHIND THE COLD FRONT NORTH TO NORTHWEST WINDS WILL PICK UP RAPIDLY
INTO THE 20 TO 30 MPH RANGE WITH GUSTS AS HIGH AS 40 MPH.  THIS WILL
BE FURTHER MONITORED THROUGHOUT THE DAY INTO TONIGHT FOR ANY
POTENTIAL OF SLIGHTLY HIGHER WINDS MEETING ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER AND MORE STABLE AIR WILL INVADE THE OUTLOOK AREA ON MONDAY AND
LAST WELL INTO THE WEEK.  THIS WILL INHIBIT THUNDERSTORM DEVELOPMENT
FOR MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEBRASKA LATE THIS AFTERNOON AND MOST OF TONIGHT.

AWJ

In the hours before

Special weather statement, May 18, 9:47 PM CDT, 3 hours before
NEZ004-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM CDT SUN MAY 18 2003

...SEVERE THUNDERSTORM WATCH FOR SHERIDAN COUNTY HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 11 PM MDT
HAS BEEN CANCELLED FOR SHERIDAN COUNTY. THE SEVERE WEATHER THREAT
HAS ENDED IN SHERIDAN COUNTY...HOWEVER A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT) FOR CHERRY...
HOOKER...GRANT...GARDEN...DEUEL...ARTHUR...KEITH...PERKINS AND
CHASE COUNTIES.

CLB
Special weather statement, May 18, 10:45 PM CDT, 2 hours 2 minutes before
NEZ005-022>024-035-056>058-069-094-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 PM CDT SUN MAY 18 2003

...SEVERE THUNDERSTORM WATCH FOR WESTERN NEBRASKA HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 11 PM MDT
FOR CHERRY...HOOKER...GRANT...GARDEN...DEUEL...ARTHUR...KEITH...
PERKINS AND CHASE COUNTIES HAS BEEN CANCELLED.  HOWEVER...SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL MAY CONTINUE UNTIL LATE
TONIGHT.

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:18 AM CDTSevere Thunderstorm WarningLBFFrontier27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.